SpringerLink
Forum Springer Astron. Astrophys.
Forum Whats New Search Orders


Astron. Astrophys. 349, 1027-1036 (1999)

Next Section Table of Contents

Shear layer instability in a highly diffusive stably stratified atmosphere

F. Lignières 1,2, F. Califano 3 and A. Mangeney 1

1 Département de Recherche Spatiale et Unité de Recherche associée au CNRS 264, Observatoire de Paris-Meudon, F-92195 Meudon Cedex, France
2 Astronomy Unit, Queen Mary and Westfield College, Mile End Road, London E14NS, UK
3 Istituto Nazionale Fisica della Materia, Sez. A, Università di Pisa, Italy

Received 1 July 1999 / Accepted 3 August 1999

Abstract

The linear stability of a shear layer in a highly diffusive stably stratified atmosphere has been investigated. This study completes and extends previous works by Dudis (1974) and Jones (1977). We show that (i) an asymptotic regime is reached in the limit of large thermal diffusivity, (ii) there exists two different types of unstable modes. The slowest growing modes correspond to predominantly horizontal motions and the fast growing ones to isotropic motions, (iii) the physical interpretation of the stability properties in this asymptotic regime is simple. Applications to the dynamics of stellar radiative zone are discussed.

Key words: instabilities – hydrodynamics – stars: interiors

Send offprint requests to: F. Lignières

Correspondence to: F.Lignieres@qmw.ac.uk

This article contains no SIMBAD objects.

Contents

Next Section Table of Contents

© European Southern Observatory (ESO) 1999

Online publication: September 13, 1999
helpdesk.link@springer.de